Hail, Westmoreland
- When
- September 3, 5:34 PM EST
- Where
- Westmoreland County, New Kensington
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.570, -79.770
Isolated thunderstorms developed over western Pennsylvania in the afternoon on September 3rd under a flattening high pressure ridge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Isolated thunderstorms developed over western Pennsylvania in the afternoon on September 3rd under a flattening high pressure ridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 3, 5:27 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 627 PM EDT SAT SEP 3 2011 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS SUNDAY INTO LABOR DAY. THERE CAN BE ADDITIONAL PERIODS OF SHOWERS LATER THIS WEEK, AS THE FRONT STALLS ACROSS THE APPALACHIAN MOUNTAINS AND MOISTURE CHANNELS NORTHWARD FROM REMNANTS OF TROPICAL SYSTEM LEE. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... EARLY EVE UPDATE ISSUED TO ACCOUNT FOR ISOLATED THUNDERSTORM POTENTIAL IN THE HIGHLY UNSTABLE ENVIRONMENT OVER THE REGION EARLY THIS EVENING. ANY THAT FORM SHOULD DISSIPATE BY SUNDOWN. SLIGHTLY HIGHER WINDS OVERNIGHT MAY RESTRICT PATCHY FOG FORMATION. FORECASTED LOWS NEAR BLEND OF GFS AND NAM MOS. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... FORECASTED ONSET OF FRONTAL BAND OF SHOWERS AND THUNDERSTORMS DAYTIME SUNDAY USING BLEND OF RECENT SREF MODEL OUTPUT. NOTED SPC OUTLOOK REGARDING SEVERE POTENTIAL. CONSENSUS OF SREF WITH OTHER MODELS IS THAT THE COLD FRONT CAN STALL ACROSS THE APPALACHIAN MOUNTAINS. THIS CAN THEN BECOME A CHANNEL ALONG WHICH MOISTURE STREAMS NORTHBOUND FROM TROPICAL CYCLONE LEE. UPPER LEVEL JETSTEAK DYNAMICS CAN ADD POTENTIAL FOR HEAVIER RAIN AMOUNTS BY TUESDAY, PER HPC GUIDANCE, WHICH WILL HAVE TO BE CONSIDERED WITH FORECAST UPDATES. FORECASTED TEMPERATURES, INCLUDING COOL DOWN MONDAY, USING BLEND OF GFS AND NAM MOS VALUES. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... COOL RAINY WEEK AHEAD. LONG TERM FORECAST BASED ON TPC TRACK ON TS LEE. WITH LEE FORECAST TO BE IN SOUTHERN WV BY THURSDAY MORNING... WILL HAVE LIKELY POPS IN SOUTHERN ZONES WEDNESDAY NIGHT WITH SW PA IN MOST LIKELY REGION OF STORM FOR RAIN. WITH MODELS DIVERGING ON TRACK OF TROPICAL STORM...WILL KEEP CHANCE POPS IN FOR THURSDAY THROUGH SATURDAY WITH LOWER POPS IN OHIO BASED ON HPC GUIDANCE. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... GENERAL VFR CONDITIONS THROUGH 00Z WITH GENERALLY CLEAR SKIES AND UNRESTRICTED VISIBILITY. VISIBILITIES WILL GRADUALLY LOWER OVERNIGHT WITH 5-6 MI HAZE BY 04Z...THEN LOWERING TO MVFR FROM 09-14Z. LAMP MOS INDICATES LITTLE CHANCE OF GENERAL IFR CONDITIONS. OUTLOOK /SUNDAY NIGHT WEDNESDAY/... COLD FRONT WILL BEGIN TO TRAVERSE REGION BY SUNDAY EVENING PRODUCING WIDESPREAD SHRA/TSRA FROM SUNDAY AFTERNOON INTO MONDAY MORNING. POST FRONTAL STRATUS MAY CAUSE RESTRICTIONS MONDAY NIGHT INTO TUESDAY MORNING. BASED ON LATEST TRACK OF TS LEE ADDITIONAL RESTRICTIONS WITH POSSIBLE SHOWERS/THUNDERSTORMS POSSIBLE ON WEDNESDAY . && .CLIMATE... WITH HIGHS TODAY REACHING 90 PLUS... PITTSBURGH PA HAS HAD 18 DAYS WITH HIGHS OF 90 PLUS IN 2011. MORGANTOWN WV HAS HAD 15 DAYS WITH HIGHS OF 90 PLUS IN 2011. ZANESVILLE OH HAS HAD 20 DAYS WITH HIGHS OF 90 PLUS IN 2011. PITTSBURGH RECORD HIGH FOR TODAY SEPTEMBER 3 IS 96 FROM 1953. MORGANTOWN WV RECORD HIGH TODAY...102 FROM 1953. ZANESVILLE OH RECORD HIGH TODAY...102 FROM 1953. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 442 AM EDT SAT SEP 3 2011 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 073-WVZ001>004-040845- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO-MARSHALL- 442 AM EDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HOT AND HUMID CONDITIONS WILL CONTINUE TODAY, AND HEAT INDEX VALUES MAY AGAIN PEAK IN THE MID TO UPPER 90S. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ074-076-WVZ023-041-040845- GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- 442 AM EDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ031-075-WVZ012-021-022-040845- GREENE-FAYETTE-WETZEL-MARION-MONONGALIA- 442 AM EDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HOT AND HUMID CONDITIONS WILL CONTINUE TODAY, AND HEAT INDEX VALUES MAY AGAIN PEAK IN THE MID TO UPPER 90S. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
619 PM EDT SAT SEP 3 2011
PAZ021-032245-
ALLEGHENY PA-
619 PM EDT SAT SEP 3 2011
...A THUNDERSTORM WILL AFFECT EAST CENTRAL ALLEGHENY COUNTY...
AT 618 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED NEAR
SPRINGDALE. THIS STORM IS NEARLY STATIONARY.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. BRIEF...BUT VERY
HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
SPRINGDALE... PLUM...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4045 7978 4054 7987 4062 7979 4059 7976
4058 7977 4055 7977 4055 7973 4051 7970The Pittsburgh radar (KPBZ), 38 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reports of trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345526, 345529, 345528.